Nonsteroidal Anti-inflammatory Drugs and Ulcers (cont.)
Omudhome Ogbru, PharmD
Omudhome Ogbru, PharmD
Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
Medical and Pharmacy Editor:
In this Article
Can NSAID-related ulcers and complications be prevented?
NSAIDs are valuable medications for patients with arthritis and other inflammatory conditions. For patients who need long-term NSAID treatment, several steps can be taken to decrease NSAID-related ulcers and complications. The risk of ulcers and complications tend to be dose related. Therefore, the smallest effective dose of NSAIDs is taken to minimize the risk. NSAIDs might be selected that have less effect on the stomach production of prostaglandins. Some of these NSAIDs are called selective Cox-2 inhibitors. Cox-2 inhibitors block the Cox-2 enzyme that produces prostaglandins of inflammation without blocking the natural prostaglandin production of Cox-1 in the stomach. Currently in the U.S., the only available Cox-2 inhibitor is celecoxib (Celebrex).
Taking NSAIDs with meals may minimize stomach upset with NSAIDs but not ulcerations.
A synthetic prostaglandin, misoprostol (Cytotec), can be administered orally along with NSAIDs. Misoprostol has been shown to decrease NSAID-induced ulcers and their complications. The side effects of misoprostol include abdominal cramps and diarrhea. Misoprostol is also avoided in pregnant women because it can cause uterine muscle contractions and miscarriage. Standard doses of H2-blockers and proton pump inhibitors reduce the risk of NSAID-induced ulcers.
Scientists are actively searching for safer NSAIDs that are effective anti-inflammatory agents but are not ulcer producing. In the meantime, patients who need long term NSAID treatment should be closely supervised by a doctor. Patients at risk of NSAID-induced ulcers and complications should consider preventive measures, such as using NSAIDs with less prostaglandin disrupting effects on the stomach and using proton pump inhibitors, H2-blockers, or misoprostol. Stopping smoking, and eradicating H. pylori may also be helpful since both smoking and infection with H. pylori themselves cause ulcers.
REFERENCE: Chan F. Primer. Managing NSAID-induced ulcer complications-balancing gastrointestinal and cardiovascular risk. Nature Clinical Practice Gastroenterology & Hepatology (2006) 3, 563-573.
Medically Reviewed by a Doctor on 2/1/2012